Alert archive / Nebraska / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Cheyenne, WY

April 13, 20238 counties in Nebraska

NWS Cheyenne, WY issued this red flag warning at Apr 13, 2023, 1:14 AM MDT for 8 counties in Nebraska. It took effect at Apr 13, 2023, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2023, 1:14 AM MDT (07:14 UTC)
In effect from
Apr 13, 2023, 12:00 PM MDT
Expired
Apr 13, 2023, 6:00 PM MDT
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 142 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4286 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

583 
WWUS85 KCYS 130714
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
114 AM MDT Thu Apr 13 2023

...RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY NEBRASKA
PANHANDLE FIRE WEATHER ZONES...

NEZ435>437-140000-
/O.UPG.KCYS.FW.A.0002.230413T1800Z-230414T0000Z/
/O.NEW.KCYS.FW.W.0002.230413T1800Z-230414T0000Z/
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
114 AM MDT Thu Apr 13 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR GUSTY SOUTHWEST WINDS AND LOW HUMIDITY...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 6 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 435...436 and 437.
 
* WIND...Southwest winds 15-20 MPH with gusts up to 30 MPH.

* HUMIDITY...Minimum 10 to 15 percent this afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
943 
WWUS85 KCYS 132012
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
212 PM MDT Thu Apr 13 2023

...RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY NEBRASKA
PANHANDLE FIRE WEATHER ZONES...

NEZ435>437-140000-
/O.CON.KCYS.FW.W.0002.000000T0000Z-230414T0000Z/
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
212 PM MDT Thu Apr 13 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY SOUTHWEST WINDS AND LOW HUMIDITY...

* AFFECTED AREA...Fire weather zones 435...436 and 437.

* WIND...Southwest winds 15-20 MPH with gusts up to 30 MPH.

* HUMIDITY...Minimum 12 to 18 percent this afternoon.

* IMPACTS...any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
799 
WWUS85 KCYS 132341
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
541 PM MDT Thu Apr 13 2023

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR FIRE
WEATHER ZONES 435, 436, AND 437...

NEZ435>437-140045-
/O.EXP.KCYS.FW.W.0002.000000T0000Z-230414T0000Z/
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
541 PM MDT Thu Apr 13 2023

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 435, 436, AND 437...

Winds will diminish with humidity values increasing this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 12, 11:48 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 12, 11:48 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1148 PM MDT Wed Apr 12 2023

.SHORT TERM...(This evening through Friday)
Issued at 225 PM MDT Wed Apr 12 2023

Well above average temperatures continue to impact the region this
afternoon as observations range from the 70s and 80s east of the
Laramie Range, and 50s to 60s west of the Laramie Range. Several
areas have already broken the daily record high, including SNY, BFF,
AIA, and CYS. Gusty southwest winds are bringing in much appreciated
warmth to the area ahead of a slow-approaching frontal boundary on
our northern forecast borders. However, this has resulted in
elevated fire weather concerns for the I-25 corridor into the NE
Panhandle. We will continue to monitor satellite imagery due to the
well above average temperatures and dry conditions combining with the
breezy winds in the event new fire activity appears. Light rain
showers are appearing on radar as weak echoes are being captured due
to some cumulus clouds east of the Laramie Range.

The rest of the afternoon into the evening hours will bring light
rain showers, and even the potential for a rumble of thunder along
the stalled cold front boundary of the northern NE Panhandle. The
NamNest and HRRR are highlighting a region of Niobrara, Sioux, and
Dawes county where weak rain showers could result in localized
strong wind downdrafts. Modeled soundings show inverted-V features,
and DCAPE values of 750-1300 J/kg that are present between 21Z-3Z
today. Should this occur, brief wind gusts of 40-50+ MPH may occur
in the aforementioned areas. Overnight temperatures should remain
mild, with lows in the 40s and 50s east of the Laramie Range, and
the 30s/40s west of the Laramie Range. This could assist with
increased snowmelt occurring in the higher terrain. We will monitor
the AHPS hydrographs to see if river levels creep up to near any
action stage criteria by early tomorrow morning. Hi-res guidance
does depict some light rain shower activity being possible by early
Thursday morning along the Laramie Range and the foothills, but it
is unlikely to be much more than a few sprinkles.

Thursday and Friday will be active with respect to a large weather
shift from above average temperatures back to near or below normal
readings. We will have above average temperatures ahead of a slow
advancing cold front from the west and north. Strong WAA will occur
ahead of this frontal passage, leading to several areas seeing
daytime highs in the 70s to low 80s from a corridor of I-25/HWY-26
to the east and southeast. Other regions will see cooler
temperatures due to cloud cover and precipitation occurring. With
the warmer temperatures and southwesterly flow being present, it
will increase the chances for fire weather concerns. Low RH values
and breezy winds have prompted a Fire Weather Watch for FWZs 435-437
in the NE Panhandle from 18Z-0Z Thursday afternoon. Forecast zones
further to the west and north are likely to see an earlier daytime
high temperature before temperatures cool the remainder of the day.
With the cloud cover being present from west to east, some locations
across Carbon and Albany County may struggle to reach the forecast
high. One additional concern to mention is that there will be very
strong surface pressure gradients present on Thursday because of the
cold FROPA. The gradients really begin to tighten by Thursday
afternoon across the cwa, especially our western forecast zones. The
winds aloft are not all that strong, but there will be strong
subsidence coupled with the tightened shallow pressure gradients
near the surface. There is not a mountain wave signature modeled at
this time, but the wind prone and gap areas of southeast WY near
Arlington and Elk Mountain could easily gust near or above 55MPH
Thursday. The next forecast package may include a short-fused High
Wind headline despite the wind direction not being favorable as a
southwesterly component.

Thursday evening includes the chance for rain showers and general
thunder to be present, especially the southern tier of the NE
Panhandle. SPC day 2 outlook does include a sliver of Marginal
Severe Wx being possible for the BFF/IBM/SNY/AIA areas. MUCAPE
values look meager, at or below 500 J/KG. But there are steep lapse
rates, moisture, and forcing thanks to the frontal boundary being
present. Isolated rain showers east of I-25 into the NE Panhandle
will be present Thursday night, with a rain/snow mix and snow
showers west of I-25 slowly advancing to the east by daybreak
Friday. With the increased sun angle, and 700mb temperatures
struggling to stay below -5C to -10C on Friday, there is the
potential for the rain/snow line to retrograde to the north and
west. At this time of inspection, snowfall accumulations will likely
be confined to the higher terrain of the Laramie Range, and
Snowy/Sierra Madre Ranges. Winter headlines do not appear likely at
this time regarding Thursday night and Friday. Daytime highs on
Friday will be much colder due to CAA and cloud cover being present.
Would expect a large swath of 30s to upper 40s for a majority of the
cwa, with potentially 50 degrees being achieved in the North Platte
River Valley. Any lingering precipitation should begin to wind down
by late afternoon into early Friday evening.

.LONG TERM...(Friday night through next Wednesday)
Issued at 235 PM MDT Wed Apr 12 2023

Medium to long range models in good agreement this weekend and
early next week, but solution then diverge significantly for the
middle portion of next week. For Saturday, Pacific upper level
trough will be exiting the area to the east and northeast Friday
night and early Saturday. Models show that most of the dynamic
forcing will be well east of the Wyoming/Nebraska border by late
Friday evening with a secondary disturbance aloft, behind the
primary trough axis, digging southeast across southern Wyoming.
There should be enough convergence and topographic lift to
initiate widely scattered or scattered snow showers across Carbon,
Albany, and the western portions of Converse, Platte, Laramie
Counties along Interstate 25 into early Saturday afternoon. Models
indicate quite a bit of dry air behind the main trough, so do not
expect a significant coverage of precipitation outside of the
mountains. Increased POP between 20 to 40 percent, with lower
probs east of I-25 through Saturday afternoon. Any snow
accumulations should be mainly confined to the southeast Wyoming
mountains during this time period. Expect windy to very windy
(gusts of 45+ mph) conditons across some of the wind prone areas
too as low level pressure gradients increase through Saturday
night. Do not expect High Wind Warning criteria at this time.

All models then show a broad upper level ridge axis translating
eastward into the Rocky Mountain Region and amplifying as it
tracks eastward. Sunday through most of Tuesday should be much
warmer than normal with daytime highs returning to the 60s and 70s
outside of Carbon County. Lingering surface snowpack across Carbon
County may result in temps in the 40s and 50s, but did not go
quite that low yet since some of this snowpack will likely melt
leading up to Monday. For now, did lower temperatures a few
degrees for Saratoga, Rawlins, and Dixon. Otherwise, dry weather
is expected through Monday night with increasing cloud cover ahead
of the next system.

Low confidence forecast once we get into the middle portion of
next week (late Tuesday and Wednesday). Models and ensemble are
struggling with the timing of the next Pacific trough approaching
the region from the Pac NW coastline. The ECMWF and the Canadian
shows the trough moving across the area bringing rain/snow and
much colder temperatures to southeast Wyoming by Monday night. The
GFS on the other hand keeps the ridge axis over our eastern zones
across the high plains with dry weather. Most ensemble members
(~75%) agree with the GFS and delay the arrival of the cold front
until later in the week. With this in mind, blended POP forecast
with the CONSALL and nudged POP forecast on the lower end of the
slight chance scale due to lower than average confidence until
late Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1143 PM MDT Wed Apr 12 2023

Wyoming TAFS...Southwest flow aloft will continue with VFR.
Scattered to broken clouds from 11000 to 20000 feet will prevail
through Thursday afternoon, with ceilings lowering to 5000 to
10000 feet AGL Thursday evening. Surface pressure gradients will
be enough to produce wind gusts to 35 knots after 14Z at Rawlins,
and to 30 knots at Laramie and Cheyenne from 17Z to 03Z.

Nebraska TAFS...Southwest flow aloft will continue with VFR.
There is low confidence in MVFR fog developing at Chadron from 09Z
to 16Z with visibilities near 5 miles. Otherwise, scattered to
broken clouds from 10000 to 20000 feet AGL will prevail.

&&

.FIRE WEATHER...
Issued at 151 PM MDT Wed Apr 12 2023

Elevated to near critical fire weather conditions will remain
present this afternoon and again for Thursday afternoon. Overnight
humidity values will recover to 45-65 percent by morning for FWZs
east of the Laramie Range. Minimum humidity values between 10-15
percent will combine with breezy southwest winds of 15-25MPH on
Thursday. Red Flag conditions are possible in the Nebraska
Panhandle from 1200-1800 for FWZs 435-437.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...Fire Weather Watch Thursday afternoon for NEZ435>437.

&&

SHORT TERM...BW
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...BW
Hazardous weather outlook, Apr 12, 3:59 AM MDT, 21 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
359 AM MDT Wed Apr 12 2023

WYZ101>119-131000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
359 AM MDT Wed Apr 12 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Warm temperatures will accelerate snowmelt and runoff, particularly
those areas with more substantial snowfall. Ponding water and/or
minor lowland flooding will be possible. Minor small stream flooding
and high flows are also possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow returns to southeast Wyoming Thursday night into Friday as a
cold front moves through the area. Minor accumulations are
expected...especially for locations above 9000 feet. Slick roads
and poor visibility may result.

Ponding water and/or minor lowland flooding, minor small stream
flooding and high flows are also possible through the week due to
warm temperatures.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-131000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
359 AM MDT Wed Apr 12 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Elevated fire weather conditions are expected this afternoon
across the southern half of the Nebraska Panhandle.

Warm temperatures will accelerate snowmelt and runoff, particularly
those areas with more substantial snowfall. Ponding water and/or
minor lowland flooding will be possible. Minor small stream flooding
and high flows are also possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are possible Thursday afternoon through
Friday as a cold front moves through the area. These storms are
not expected to be severe...but could produce downburst winds of
50 mph and occasional cloud to ground lightning.

Ponding water and/or minor lowland flooding, minor small stream
flooding and high flows are also possible through the week due to
warm temperatures.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.